Arizona, 2011

Heavy Snow in Arizona, April 8 to 10, 2011

April 8 to 10, 2011 · NWS VEF · 1 event in 1 county or zone

An unseasonably cold storm system brought locally heavy snow to the higher elevations of Mohave County Arizona.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

An unseasonably cold storm system brought locally heavy snow to the higher elevations of Mohave County Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 8, 6:10 AM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 8, 6:10 AM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
610 AM PDT THU APR 8 2011

.SYNOPSIS...A VERY STRONG PACIFIC STORM WILL MOVE INTO THE REGION
TODAY AND THEN SLOWLY SHIFT EAST THROUGH SATURDAY. THIS WILL RESULT
IN VERY STRONG WINDS ACROSS MUCH OF THE AREA TODAY WITH SCATTERED
SHOWERS MAINLY OVER THE SOUTHERN SIERRA TODAY AND THEN ACROSS
SOUTHERN NEVADA AND NORTHWEST ARIZONA ON FRIDAY WITH MUCH COLDER
TEMPERATURES ACROSS THE REGION THROUGH SATURDAY. IMPROVING
CONDITIONS WILL BE SEEN LATE SATURDAY AND INTO THE FIRST OF NEXT
WEEK.
&&

.UPDATE...DOWNSLOPE WINDS ARE CONTINUING ALONG THE EAST SLOPES OF
THE SOUTHERN SIERRA AND INTO THE WESTERN PORTION OF THE OWENS
VALLEY. THE MAIN WINDS HAVE SHIFTED TO THE SOUTHERN HALF OF THE
AREA...BUT LOCAL WARNING LEVEL GUSTS MAY STILL BE SEEN OVER THE
NORTHERN HALF OF THE VALLEY ALSO. THUS THE HIGH WIND WARNING HAS
BEEN EXTENDED UNTIL 9 AM  THIS MORNING FOR THIS AREA. UPDATES OUT
SHORTLY.
&&

.PREV DISCUSSION...
250 AM PDT THU APR 8 2011

.SHORT TERM...TODAY THROUGH SATURDAY...CURRENT FORECAST REMAINS ON
TRACK AND ONLY NEEDED TO DO MINOR TWEAKING. WITH THAT SAID HOWEVER
WILL NEED TO FINE TUNE CURRENT WATCHES/WARNINGS/ADVISORIES
THROUGHOUT THE DAY.

SOUTHERN LOW WHICH TRANSITIONED OVER THE CWA LATE WEDNESDAY HAS
SHIFTED TO THE EAST WITH A RELATIVE DRY SLOT OVER MUCH OF THE CWA AS
OF 2 AM. HOWEVER THIS TO BE SHORT LIVED AS A MAJOR PACIFIC STORM
STILL ON TRACK TO MOVE ACROSS THE CWA DURING THE SHORT TERM. INITIAL
IMPACT HAS BEGUN IN THE SIERRA WITH DOWNSLOPE WINDS BEING REPORTED
IN THE OWENS VALLEY/EAST SLOPES OF THE SOUTHERN SIERRA WITH THE PEAK
WIND SO FAR BEING 95 MPH. AS THE STORM CONTINUES DOWN THE COAST
TODAY...DOWNSLOPE TO END OVER INYO COUNTY EARLY THIS MORNING...BUT
THEN PRESSURE GRADIENTS/FLOW ALOFT TO CREATE VERY STRONG WINDS
ACROSS MUCH OF THE CWA DURING THE DAY TODAY. WIDESPREAD HIGH WIND
WARNING/ADVISORIES LOOK GOOD AS GUSTS TO OVER 60 MPH WILL BE SEEN IN
MANY PLACES DURING THE DAY TODAY...BEFORE DECREASING THIS EVENING.
AS THE WINDS DECREASE THE MAIN FOCUS OF THIS SYSTEM WILL THEN BE
PRECIPITATION AND COLDER TEMPERATURES.

AS THE STORM SHIFTS SOUTH DURING THE DAY TODAY AND AS
MENTIONED...THE DOWNSLOPE WINDS END OVER THE SOUTHERN SIERRA...
PRECIPITATION WILL BEGIN TO MOVE INTO THE SOUTHERN SIERRA EARLY THIS
MORNING AND THEN CONTINUE INTO THE EARLY EVENING AS THE CENTER OF
THE LOW SITES OVER NORTH CENTRAL CALIFORNIA BY 00Z FRIDAY. THE WEST
SLOPES OF THE SOUTHERN SIERRA WILL INTERCEPT THE MAJORITY OF THE
INITIAL PRECIPITATION...BUT ENOUGH MOISTURE TO MOVE OVER THE CREST
TO ALLOW FOR ADVISORY LEVEL ACCUMULATIONS DURING THE DAY TODAY.
MOISTURE AND DYNAMICS THEN MOVE INTO THE REST OF THE CWA TONIGHT AND
FRIDAY WITH THE BEST AREA FOR PRECIPITATION BEING OVER MOHAVE COUNTY
ON FRIDAY INTO FRIDAY NIGHT. CURRENT WINTER STORM WATCH STILL LOOKS
GOOD FOR THIS AREA FOR THIS TIME PERIOD. HOWEVER CURRENT GFS SHOWS
THAT A SECONDARY BAND OF PRECIPITATION MAY PUSH INTO MOHAVE COUNTY
ON SATURDAY AS THE LOW CENTER MOVES ACROSS SOUTHERN NEVADA AND INTO
ARIZONA BY 00Z SUNDAY AND WILL NEED TO MONITOR THIS IN LATER
PACKAGES.

AS THE LOW SHIFTS OVER THE CWA...COLD AIR TO MOVE OVER THE REGION
WITH DAYTIME TEMPERATURES DROPPING TO WELL BELOW NORMAL...10-15
DEGREES BELOW NORMAL...ON FRIDAY WITH LITTLE RECOVERY EXPECTED ON
SATURDAY.

LONG TERM...SATURDAY EVENING THROUGH NEXT WEEK. THE WEEKEND STORM
SYSTEM WILL EXIT TO THE EAST ON SATURDAY AFTERNOON...LEAVING ONLY
SLIGHT CHANCE FOR PRECIP SATURDAY NIGHT ACROSS PORTIONS OF EASTERN
LINCOLN AND MOHAVE COUNTIES. SHORTWAVE RIDGING WILL THEN BUILD
ACROSS THE DESERT SOUTHWEST SUNDAY WHICH WILL RESULT IN TEMPERATURES
MAKING A STRONG REBOUND...WITH VALUES NEAR NORMAL BY MONDAY. A
SHORTWAVE TROUGH IS THEN PROGGED TO SKIM ACROSS NORTHERN ZONES LATE
MONDAY AND INTO TUESDAY...BUT EXPECT MOST IF NOT ALL OF THE
ASSOCIATED PRECIP TO REMAIN NORTH OF THE FORECAST REGION. WEDNESDAY
THROUGH THE END OF NEXT WEEK...DRY NORTHWESTERLY FLOW WILL BE IN
PLACE...SO EXPECT TEMPERATURES NEAR CLIMO NORMS AND MINIMAL CLOUD
COVERAGE.
&&

.AVIATION...FOR MCCARRAN...A VERY STRONG PACIFIC STORM WILL IMPACT
THE REGION TODAY WITH THE MOST SIGNIFICANT IMPACT BEING VERY STRONG
SURFACE WINDS. WIND GUSTS AROUND 50KTS WILL BE POSSIBLE BY LATE THIS
MORNING...AND DO NOT PLAN ON ANY CHANGES TO THE AWW AT THIS TIME.
WINDS WILL DECREASE SOMEWHAT IN THE EVENING...BUT OVERALL WINDS WILL
REMAIN STRONG THROUGH FRIDAY AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A STRONG PACIFIC STORM WILL MOVE ACROSS THE REGION
TODAY AND RESULT IN VERY STRONG SURFACE WINDS WITH WIDESPREAD GUSTS
THIS AFTERNOON OVER 50KTS. POOR VISIBILITY DUE TO BLOWING DUST/SAND
AT AIRFIELDS WILL BE LIKELY AT THE SURFACE AS WELL AS WIDESPREAD LOW
LEVEL MECHANICAL TURBULENCE UP TO 20KFT MSL. THE MAIN STORM WILL
MOVE ACROSS THE REGION FRIDAY AND SATURDAY AND RESULT IN SCATTERED
SHOWERS/LOWERED CEILINGS WITH THE MAIN IMPACT BEING OVER SAN
BERNARDINO/CLARK/MOHAVE COUNTIES THROUGH SATURDAY.
&&

.CLIMATE...ANOMALOUSLY COLD LOW PRESSURE SYSTEM WILL BRING COLDER
TEMPERATURES TO THE AREA FRIDAY. IN FACT...FORECAST HIGH
TEMPERATURES FOR FRIDAY APRIL 8 ARE ALL COOLER THAN CURRENT RECORDS.
CURRENT FORECAST FOR FRIDAY AND RECORDS FOLLOW.

LOCATION           FORECAST HIGH FRIDAY         CURRENT RECORD
                                            LOW MAXIMUM TEMPERATURE

LAS VEGAS                   57 DEG                56/1965
BISHOP                      44 DEG                50/1965
BARSTOW-DAGGETT             55 DEG                56/1978
DEATH VALLEY N.P            66 DEG                77/1955
NEEDLES                     62 DEG                64/1965
KINGMAN                     48 DEG                51/1978
MOUNT CHARLESTON            34 DEG                39/2001
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL MIDNIGHT PDT TONIGHT FOR NVZ014-017-019-
     020-022.
     HIGH WIND WARNING FROM 11 AM THIS MORNING TO MIDNIGHT PDT
     TONIGHT FOR NVZ015-016-018-021.
AZ...HIGH WIND WARNING FROM 11 AM THIS MORNING TO MIDNIGHT MST
     TONIGHT FOR AZZ001-003-036.
     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT MST TONIGHT
     FOR AZZ002.
     WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE FRIDAY NIGHT
     FOR AZZ001-003.
CA...HIGH WIND WARNING UNTIL MIDNIGHT PDT TONIGHT FOR CAZ522>525.
     HIGH WIND WARNING UNTIL 9 AM PDT EARLY THIS MORNING FOR
     CAZ519>521.
     WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 9 PM PDT THIS
     EVENING FOR CAZ519.
     HIGH WIND WARNING FROM 11 AM THIS MORNING TO MIDNIGHT PDT
     TONIGHT FOR CAZ526.
     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT PDT TONIGHT
     FOR CAZ527.
&&

UPDATE...JENSEN
PREV DISCUSSION...JENSEN/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 8, 5:46 AM MST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
546 AM PDT FRI APR 8 2011

AZZ002-036-CAZ519>527-NVZ014>022-090700-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
546 AM PDT FRI APR 8 2011 /546 AM MST FRI APR 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF...SOUTHEAST
CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A COLD STORM OVER CENTRAL CALIFORNIA IS NOT EXPECTED TO PRODUCE
WIDESPREAD HAZARDOUS WEATHER ACROSS SOUTHEAST CALIFORNIA AND
SOUTHERN NEVADA BUT COLD AND SHOWERY WEATHER WILL BE OBSERVED
THROUGH TONIGHT WITH SNOW LEVELS LOWERING TO BETWEEN 3000 AND
3500 FEET. SCATTERED RAIN SHOWERS AND SNOW SHOWERS WILL OCCUR AS THE
CENTER OF THE SYSTEM APPROACHES THOUGH LIMITED MOISTURE WILL KEEP
SNOW AMOUNTS GENERALLY LESS THAN 2 INCHES IN THE MOUNTAINS AND
RAINFALL LESS THAN A TENTH OF AN INCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT EXPECTED AFTER SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURE.

AZZ001-003-090700-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
546 AM MST FRI APR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF LIGHT SNOW CAN BE EXPECTED AT ELEVATIONS ABOVE 5000
FEET OVER THE MOUNTAINS OF NORTHWEST ARIZONA TODAY. MORE
SIGNIFICANT SNOWFALL WITH SNOW LEVELS LOWERING TO 3500 FEET IS IN
STORE TONIGHT. TOTAL ACCUMULATIONS OF 4 TO 8 INCHES CAN BE
EXPECTED ABOVE 4500 FEET AND A WINTER WEATHER ADVISORY IS IN
EFFECT UNTIL 11 AM MST SATURDAY. PLEASE SEE THE LATEST WINTER
WEATHER MESSAGE FOR THE LATEST DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL TAPER OFF TO SCATTERED SNOW SHOWERS SATURDAY MORNING. HAZARDOUS
WEATHER IS NOT EXPECTED AFTER SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURE.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northwest Deserts

When
April 8, 8:00 AM MST to April 10, 6:00 PM MST
Where
Northwest Deserts forecast zone
Reported by
COOP Observer

The observer at Diamond M Ranch (5492') measured a total of 14.2 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284602.